On the existence of a reasonable upper bound for the van der Waerden numbers

Raymond N. Greenwell, Bruce M. Landman

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Numbers similar to those of van der Waerden are examined. We consider increasing sequences of positive integers {x1, x2, ..., xn} either that form an arithmetic sequence or for which there exists a polynomial f(x) = Σi = 0n - 2 aixi with ai ε{lunate} Z, an - 2 > 0, and xj + 1 = f(xj). We denote by q(n) the least positive integer such that if {1, 2, ..., q(n)} is 2-colored, then there exists a monochromatic sequence of the type just described. We give an upper bound for q(n), as well as values of q(n) for n ≤ 5. A stronger upper bound for q(n) is conjectured and is shown to imply the existence of a similar bound on the nth van der Waerden number.

Original languageEnglish (US)
Pages (from-to)82-86
Number of pages5
JournalJournal of Combinatorial Theory, Series A
Volume50
Issue number1
DOIs
StatePublished - Jan 1 1989
Externally publishedYes

Fingerprint

Polynomials
Upper bound
Integer
Monotonic increasing sequence
Arithmetic sequence
Denote
Imply
Polynomial
Form

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Cite this

On the existence of a reasonable upper bound for the van der Waerden numbers. / Greenwell, Raymond N.; Landman, Bruce M.

In: Journal of Combinatorial Theory, Series A, Vol. 50, No. 1, 01.01.1989, p. 82-86.

Research output: Contribution to journalArticle

@article{652449d4d6c04034b615d077d3fb40f9,
title = "On the existence of a reasonable upper bound for the van der Waerden numbers",
abstract = "Numbers similar to those of van der Waerden are examined. We consider increasing sequences of positive integers {x1, x2, ..., xn} either that form an arithmetic sequence or for which there exists a polynomial f(x) = Σi = 0n - 2 aixi with ai ε{lunate} Z, an - 2 > 0, and xj + 1 = f(xj). We denote by q(n) the least positive integer such that if {1, 2, ..., q(n)} is 2-colored, then there exists a monochromatic sequence of the type just described. We give an upper bound for q(n), as well as values of q(n) for n ≤ 5. A stronger upper bound for q(n) is conjectured and is shown to imply the existence of a similar bound on the nth van der Waerden number.",
author = "Greenwell, {Raymond N.} and Landman, {Bruce M.}",
year = "1989",
month = "1",
day = "1",
doi = "10.1016/0097-3165(89)90006-X",
language = "English (US)",
volume = "50",
pages = "82--86",
journal = "Journal of Combinatorial Theory - Series A",
issn = "0097-3165",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - On the existence of a reasonable upper bound for the van der Waerden numbers

AU - Greenwell, Raymond N.

AU - Landman, Bruce M.

PY - 1989/1/1

Y1 - 1989/1/1

N2 - Numbers similar to those of van der Waerden are examined. We consider increasing sequences of positive integers {x1, x2, ..., xn} either that form an arithmetic sequence or for which there exists a polynomial f(x) = Σi = 0n - 2 aixi with ai ε{lunate} Z, an - 2 > 0, and xj + 1 = f(xj). We denote by q(n) the least positive integer such that if {1, 2, ..., q(n)} is 2-colored, then there exists a monochromatic sequence of the type just described. We give an upper bound for q(n), as well as values of q(n) for n ≤ 5. A stronger upper bound for q(n) is conjectured and is shown to imply the existence of a similar bound on the nth van der Waerden number.

AB - Numbers similar to those of van der Waerden are examined. We consider increasing sequences of positive integers {x1, x2, ..., xn} either that form an arithmetic sequence or for which there exists a polynomial f(x) = Σi = 0n - 2 aixi with ai ε{lunate} Z, an - 2 > 0, and xj + 1 = f(xj). We denote by q(n) the least positive integer such that if {1, 2, ..., q(n)} is 2-colored, then there exists a monochromatic sequence of the type just described. We give an upper bound for q(n), as well as values of q(n) for n ≤ 5. A stronger upper bound for q(n) is conjectured and is shown to imply the existence of a similar bound on the nth van der Waerden number.

UR - http://www.scopus.com/inward/record.url?scp=38249023360&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38249023360&partnerID=8YFLogxK

U2 - 10.1016/0097-3165(89)90006-X

DO - 10.1016/0097-3165(89)90006-X

M3 - Article

VL - 50

SP - 82

EP - 86

JO - Journal of Combinatorial Theory - Series A

JF - Journal of Combinatorial Theory - Series A

SN - 0097-3165

IS - 1

ER -